Alert archive / Illinois / Tornado Warnings in 2024
Tornado Warning 10, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at Mar 14, 2024, 6:59 PM CDT for 4 counties in Illinois. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2024, 6:59 PM CDT (23:59 UTC)
- Expired
- Mar 14, 2024, 7:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Clay County, IL, Effingham County, IL, Jasper County, IL, Richland County, IL
The radar
The Evansville,IN radar (KVWX), 84 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 1:33 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 12.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 461 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
740
WFUS53 KILX 142359
TORILX
ILC025-049-079-159-150030-
/O.NEW.KILX.TO.W.0010.240314T2359Z-240315T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
659 PM CDT Thu Mar 14 2024
The National Weather Service in Lincoln has issued a
* Tornado Warning for...
Southern Jasper County in southeastern Illinois...
Northwestern Richland County in southeastern Illinois...
Northeastern Clay County in south central Illinois...
Southeastern Effingham County in south central Illinois...
* Until 730 PM CDT.
* At 659 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Bible Grove, or 13 miles southwest of Newton,
moving east at 30 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Bogota around 705 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Newton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3882 8843 3890 8847 3906 8807 3880 8801
TIME...MOT...LOC 2359Z 250DEG 27KT 3888 8838
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Bumgardner3 follow-up statements
447
WWUS53 KILX 150015
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
715 PM CDT Thu Mar 14 2024
ILC049-150025-
/O.CAN.KILX.TO.W.0010.000000T0000Z-240315T0030Z/
Effingham-
715 PM CDT Thu Mar 14 2024
...THE TORNADO WARNING FOR SOUTHEASTERN EFFINGHAM COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CDT for south central
and southeastern Illinois.
&&
LAT...LON 3885 8829 3894 8830 3906 8807 3880 8801
TIME...MOT...LOC 0015Z 251DEG 27KT 3892 8823
$$
ILC025-079-159-150030-
/O.CON.KILX.TO.W.0010.000000T0000Z-240315T0030Z/
Jasper-Richland-Clay-
715 PM CDT Thu Mar 14 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR SOUTHERN
JASPER...NORTH CENTRAL RICHLAND AND NORTHEASTERN CLAY COUNTIES...
At 715 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Bogota, or near Newton, moving east at 30 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Newton around 720 PM CDT.
Other locations impacted by this tornadic thunderstorm include West
Liberty, Dundas, and Sam Parr State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3885 8829 3894 8830 3906 8807 3880 8801
TIME...MOT...LOC 0015Z 251DEG 27KT 3892 8823
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
Bumgardner176
WWUS53 KILX 150022
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
722 PM CDT Thu Mar 14 2024
ILC025-159-150032-
/O.CAN.KILX.TO.W.0010.000000T0000Z-240315T0030Z/
Richland-Clay-
722 PM CDT Thu Mar 14 2024
...THE TORNADO WARNING FOR NORTH CENTRAL RICHLAND AND NORTHEASTERN
CLAY COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CDT for southeastern
Illinois.
&&
LAT...LON 3886 8826 3896 8827 3906 8807 3885 8802
3884 8820
TIME...MOT...LOC 0022Z 250DEG 27KT 3894 8816
$$
ILC079-150030-
/O.CON.KILX.TO.W.0010.000000T0000Z-240315T0030Z/
Jasper-
722 PM CDT Thu Mar 14 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR SOUTHERN
JASPER COUNTY...
At 722 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Newton, moving east at 30 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southern Jasper County, including the following locations... West
Liberty and Sam Parr State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3886 8826 3896 8827 3906 8807 3885 8802
3884 8820
TIME...MOT...LOC 0022Z 250DEG 27KT 3894 8816
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
Bumgardner297
WWUS53 KILX 150027
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
727 PM CDT Thu Mar 14 2024
ILC079-150037-
/O.EXP.KILX.TO.W.0010.000000T0000Z-240315T0030Z/
Jasper-
727 PM CDT Thu Mar 14 2024
...THE TORNADO WARNING FOR SOUTHERN JASPER COUNTY WILL EXPIRE AT 730
PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However, small
hail and gusty winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 900 PM CDT for southeastern
Illinois.
&&
LAT...LON 3886 8826 3896 8827 3906 8807 3885 8802
3884 8820
TIME...MOT...LOC 0027Z 250DEG 27KT 3895 8812
$$
BumgardnerWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Mar 14, 1:33 PM CDT, 5 hours 26 minutes earlier. Its key messages:
- Scattered severe thunderstorms late this afternoon and evening, mainly south of a Jacksonville to Danville line. Large hail, damaging winds, and a few tornadoes could occur with these storms.
- Much cooler weather after a cold frontal passage late Saturday afternoon and Saturday evening. Hard freeze likely Sunday night and Monday night may harm any tender emerging vegetation.
Area forecast discussion, Mar 14, 1:33 PM CDT, 5 hours 26 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 133 PM CDT Thu Mar 14 2024 .KEY MESSAGES... - Scattered severe thunderstorms late this afternoon and evening, mainly south of a Jacksonville to Danville line. Large hail, damaging winds, and a few tornadoes could occur with these storms. - Much cooler weather after a cold frontal passage late Saturday afternoon and Saturday evening. Hard freeze likely Sunday night and Monday night may harm any tender emerging vegetation. && .DISCUSSION... Issued at 132 PM CDT Thu Mar 14 2024 Subsidence/capping from this morning's convection is still evident on visible satellite where skies are clear over much of the northern/eastern CWA. However, destabilization is beginning to work east from west central IL where an agitated cu field is expanding. This is occuring ahead of a cold front which stretches southwest from low pressure over northeast IL back along the IL River Valley. Output from latest convective allowing models, including experimental Warn on Forecast, continues to show deep convection becoming established near the I-72 corridor between 2-3 pm. The environment will be characterized by strong deep layer shear, courtesy of a 70-80 kt 500 mb jet streak overhead, and moderate instability with mixed layer CAPE > 2000 J/kg. Initially these storms should pose a significant hail risk. Veered boundary layer winds ahead of the front lead to long, straight hodographs. Thus a low (non-zero) tornado threat will exist owing to the strong deep layer shear and potential mesoscale influence of outflow/differential heating boundaries. Upscale growth into line segments and clusters is expected late afternoon/early evening over east central and southeast IL. Large hail and damaging winds will be the primary risks, but a few tornadoes will be possible, especially where multiple cell/boundary interactions occur. The severe risk should diminish over our southeast counties after 9 pm. Another aspect of these storms will be very heavy rainfall rates, given Pwats near 90% of climatology and the strongly forced convection. Fast storm motions would tend to limit a widespread flood risk, but any training of more intense convection will lead to a localized flash flood threat. Behind the front, north winds and low clouds will overspread the region from the north this evening and overnight. Cold advection is not overly strong, so we are looking for mid/upper 50s highs on Friday. A dry cold front is forecast to cross the region late Saturday afternoon and evening. Much stronger cold advection and gusty northwest winds will dominate the region behind this front. 850 mb temps plunge as low as -10C late Sunday to early Monday. This sets us up for a hard freeze (mid 20s lows) both Sunday night and Monday night. 25 && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1222 PM CDT Thu Mar 14 2024 Cold front was located over far northwest IL early this afternoon and will track southeast across all central IL terminals by 00z. MVFR ceilings will move in behind the front, possibly dropping to IFR at times overnight. Confidence was not high enough to include IFR at this issuance. Scattered TSRA are expected to develop ahead of the front mid/late afternoon near the I-72 corridor. There is a low chance that a storm will impact a terminal so included PROB30 for KSPI-KDEC-KCMI 20z-23z. If a storm does impact a terminal variable/gusty wind, hail, and brief IFR conditions will occur. South to south southwest winds will be gusty this afternoon, veering northwest behind the frontal passage. 25 && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Mar 14, 3:38 PM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 338 PM CDT Thu Mar 14 2024 ILZ027>031-036>038-152045- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- 338 PM CDT Thu Mar 14 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ040>057-061>063-066>068-071>073-152045- Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard- Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar- Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland- Lawrence- 338 PM CDT Thu Mar 14 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Another round of scattered thunderstorms will develop after 2pm. Some of these storms will become severe, capable of producing very large hail greater than two inches in diameter. Sporadic downburst wind signatures and a tornado or two will also be possible through 10pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is needed. Expected storm motion is toward the east-north-east around 45 mph. MJA
In the hours before
Local storm report, Mar 14, 4:38 PM CDT, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
438 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM Hail Franklin 39.62N 90.05W
03/14/2024 M1.00 inch Morgan IL Emergency Mngr
&&
RDLocal storm report, Mar 14, 5:24 PM CDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
524 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM Funnel Cloud 2 SW Pawnee 39.57N 89.61W
03/14/2024 Sangamon IL Emergency Mngr
&&Local storm report, Mar 14, 5:27 PM CDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
527 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM Hail Taylorville 39.55N 89.30W
03/14/2024 M1.25 inch Christian IL Trained Spotter
Measured half dollar hail east side of
Taylorville from a trained spotter.
&&
RDLocal storm report, Mar 14, 5:51 PM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
551 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM Hail 5 NW Assumption 39.58N 89.11W
03/14/2024 M1.25 inch Christian IL Public
relayed via social media post.
&&Local storm report, Mar 14, 6:24 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
624 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Hail Oconee 39.29N 89.11W
03/14/2024 M1.25 inch Shelby IL Broadcast Media
Delayed report from WCIA broadcast
meteorologist of half dollar hail in Oconee.
&&
RDLocal storm report, Mar 14, 6:41 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
641 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM Funnel Cloud 1 NE Neoga 39.33N 88.44W
03/14/2024 Cumberland IL Trained Spotter
Funnel cloud spotted to the west of the
Neoga exit on I-57, north of Neoga.
&&
RDThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 7:50 PM CDT | Special Weather Statement | ILX | Cumberland | 25 min |
| Mar 13, 8:10 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland | 35 min |
| Mar 13, 8:37 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Cumberland | 38 min |
| Mar 13, 9:05 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Edgar | 40 min |
| Mar 13, 9:45 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Edgar | 45 min |
| Mar 13, 10:59 PM CDT | Special Weather Statement | ILX | Logan | 31 min |
| Mar 13, 11:15 PM CDT | Special Weather Statement | ILX | Fulton | 30 min |
| Mar 13, 11:36 PM CDT | Special Weather Statement | ILX | DeWitt, Logan, Tazewell | 24 min |
| Mar 13, 11:43 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 6 min |
| Mar 14, 12:02 AM CDT | Severe Thunderstorm Warning | ILX | Knox | 28 min |
| Mar 14, 12:07 AM CDT | Special Weather Statement | ILX | DeWitt, Knox, McLean, Peoria, Tazewell | 23 min |
| Mar 14, 12:26 AM CDT | Special Weather Statement | ILX | Knox, Peoria | 34 min |
| Mar 14, 12:28 AM CDT | Severe Thunderstorm Warning | ILX | Knox | 36 min |
| Mar 14, 12:33 AM CDT | Severe Thunderstorm Warning | ILX | Marshall, Woodford | 24 min |
| Mar 14, 2:16 AM CDT | Severe Thunderstorm Warning | ILX | Knox | 44 min |
| Mar 14, 4:23 AM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox | 37 min |
| Mar 14, 4:52 AM CDT | Tornado Warning | ILX | Knox | 23 min |
| Mar 14, 5:14 AM CDT | Severe Thunderstorm Warning | ILX | Knox, Peoria, Stark | 10 min |
| Mar 14, 5:22 AM CDT | Severe Thunderstorm Warning | ILX | Logan, Mason, Tazewell | 23 min |
| Mar 14, 5:30 AM CDT | Tornado Warning | ILX | Tazewell | 15 min |
| Mar 14, 6:49 AM CDT | Special Weather Statement | ILX | McLean | 26 min |
| Mar 14, 7:04 AM CDT | Severe Thunderstorm Warning | ILX | McLean | 26 min |
| Mar 14, 8:13 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Sangamon, Shelby | 47 min |
| Mar 14, 8:23 AM CDT | Tornado Warning | ILX | Christian | 24 min |
| Mar 14, 8:26 AM CDT | Severe Thunderstorm Warning | ILX | Moultrie, Shelby | 49 min |
| Mar 14, 8:54 AM CDT | Severe Thunderstorm Warning | ILX | Macon, Moultrie, Piatt | 27 min |
| Mar 14, 9:27 AM CDT | Severe Thunderstorm Warning | ILX | Edgar, Vermilion | 18 min |
| Mar 14, 9:43 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Crawford | 32 min |
| Mar 14, 11:13 AM CDT | River Flood Warning | ILX | Cass, Fulton, Mason | 12 hr |
| Mar 14, 3:44 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 46 min |
| Mar 14, 4:04 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Sangamon, Scott | 56 min |
| Mar 14, 4:37 PM CDT | Tornado Warning | ILX | Morgan, Sangamon | 23 min |
| Mar 14, 4:54 PM CDT | Tornado Warning | ILX | Christian, Sangamon | 36 min |
| Mar 14, 5:25 PM CDT | Tornado Warning | ILX | Christian, Shelby | 35 min |
| Mar 14, 5:48 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland, Moultrie, Shelby | 42 min |
| Mar 14, 5:51 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Cumberland, Effingham, Shelby | 39 min |
| Mar 14, 6:14 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Edgar | 46 min |
| Mar 14, 6:19 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham, Jasper, Richland | 41 min |
| Mar 14, 6:25 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Cumberland, Effingham, Jasper, Shelby | 28 min |
| Mar 14, 6:34 PM CDT | Tornado Warning | ILX | Coles, Cumberland, Shelby | 12 min |
| Mar 14, 6:37 PM CDT | Tornado Warning | ILX | Clay, Jasper | 38 min |
| Mar 14, 6:50 PM CDT | Flash Flood Warning | ILX | Coles, Moultrie, Shelby | 3 hr |
| Mar 14, 6:50 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Cumberland, Edgar | 29 min |
Nearby
Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.